West Virginia, 2012

Damaging Wind in West Virginia, August 24, 2012

August 24, 2012 · NWS RLX · 1 event in 1 county or zone

A mid level disturbance was centered in Virginia. A disturbance rotated around this feature into the mountainous counties of West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A mid level disturbance was centered in Virginia. A disturbance rotated around this feature into the mountainous counties of West Virginia. Scattered afternoon thunderstorms formed and moved toward the west. One stronger cell had its small hail core collapse into the drier low levels. This caused a local strong wind gust at the Raleigh County Airport. No damage was known.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 24, 3:16 PM EST, 54 minutes earlier.

Area forecast discussion, Aug 24, 3:16 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
416 PM EDT FRI AUG 24 2012

.SYNOPSIS...
HIGH PRESSURE ERODES THROUGH SATURDAY AS WEAK LOW PRESSURE DEVELOPS
OVER VIRGINIA.  THAT LOW THEN DRIFTS AWAY SUNDAY.  A COLD FRONT
CROSSES MONDAY NIGHT.  ISAAC COULD BE A PLAYER LATE NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
SFC HIGH PRESSURE PROVIDES CLEAR SKIES AND DRY WEATHER TONIGHT.
RADIATIONAL COOLING AND CALM FLOW WILL PRODUCE DENSE RIVER VALLEY
FOG...MAINLY OVER THE PROTECTED NORTHERN MOUNTAINS...AND FROM
CRW...SOUTH AND WEST.

ON SATURDAY...NAM AND GFS HAVE BEEN CONSISTENT BRINGING A SERIES
OF VORT MAXES IN THE PERIPHERY OF A DEVELOPING UPPER LEVEL
TROUGH/LOW TO APPROACH OUR NORTHEAST MOUNTAINS...WHILE THE SFC
HIGH PRESSURE DRIFTS EAST. THESE VORT MAXES COULD PROVIDE EXTRA
FORCING TO THE AFTERNOON HEATING AND OROGRAPHIC EFFECT...TO
PRODUCE STRONGER STORMS SATURDAY AFTERNOON AND NIGHT.
THEREFORE...INCREASED POPS TO LIKELY MAINLY HIGHER MOUNTAINS SAT
AFTERNOON AND EVENING. IT IS A LITTLE UNCERTAIN HOW MUCH WEST ANY
OF THIS CONVECTION WILL EXTEND...A SFC REFLECTION OF SUCH UPPER
LOW COULD STIR STORM SOUTH SOUTHWEST MAKING THEM REACH PORTIONS OF
CENTRAL WV.

USED THE BIAS CORRECTED ECMWF WHICH IS CONSISTENT WITH THE BIAS
CORRECTED MOS GUIDE FOR TONIGHTS LOWS. USED BCMOSGUIDE FOR HIGHS
ON SATURDAY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
THE AFTERNOON MOUNTAIN SHOWERS AND THUNDERSTORMS BECOME ENHANCED
OVER THE WEEKEND BY LOW PRESSURE OVER VIRGINIA.  THAT LOW EXITS SUN
NT...AS THE NEXT UPPER LEVEL S/W TROUGH PASSES FROM THE W.  THAT S/W
DRIVES A COLD FRONT TOWARD THE AREA MON.  THE FRONT THEN PUSHES
THROUGH MOST OF THE AREA MON NT AS A L/W TROUGH SETTLES INTO THE
NORTHEASTERN CONUS.   THIS LATE SEASON FRONT FIGURES TO BRING
NEITHER SEVERE OR WATER RELATED IMPACTS.

GENERALLY TRENDED TEMPERATURES SLIGHTLY HIGHER IN LIGHT OF THE
LATEST GUIDANCE.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THIS PERIOD IS PRE-OCCUPIED BY ISAAC.  MODELS CONTINUE TO DIVERGE ON
WHAT HAPPENS WITH THIS TROPICAL SYSTEM ONCE IT CROSSES THE GULF OF
MEXICO.  SOLNS RANGE FROM THE GFS RE-CURVING ISAAC TO THE SE OF THE
FORECAST AREA TO THE ECMWF BRINGING ISAAC AS FAR W AS THE
MISSISSIPPI BEFORE RE-CURVING.  THAT SOLN DOES BRING ISAAC ACROSS
THE FORECAST AREA FROM THE W LATE DAY 7 / DAY 7 NT...BY WHICH TIME
GFS HAS SYSTEM LONG GONE.

HPC GUIDANCE FOLLOWED CLOSELY WHICH REFLECTS ECMWF TRACK BUT WITH A
COMPROMISE ON TIMING.  THIS BRINGS THE REMNANTS OF ISAAC ACROSS THE
AREA LATER THU THROUGH FRI NT.

HPC ALSO FOLLOWED CLOSELY FOR TEMPERATURES...WITH LITTLE CHANGE SAVE
TO RAISE MID WEEK HIGHS A BIT AS AIR MASS COMING IN BEHIND THE COLD
FRONT WILL NOT BE MUCH COOLER.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE DRIFTS EAST TONIGHT...CONTINUING MOSTLY CLEAR SKIES
AND NEAR CALM FLOW ACROSS THE AREA. AFTERNOON CONVECTION EXPECTED
AT HIGHER ELEVATIONS PER OROGRAPHIC EFFECTS INCLUDING ELEVATED
HEAT SOURCES. EXPECT THIS CONVECTION TO DIE OFF DURING SUNSET.

THEREFORE...VFR CONDITIONS WILL PREVAIL AT PKB...AND BKW THROUGH
THE PERIOD. MVFR/IFR VISIBILITIES ON VALLEY FOG POSSIBLE AT HTS...AND
CKB DURING THE PREDAWN HOURS...AS RADIATIONAL COOLING DROPS TEMPS
INTO THEIR DEWPOINTS.

IFR/LIFR POSSIBLE IN DENSE VALLEY FOG AT EKN STARTING AROUND 06Z
ESPECIALLY WITH AFTERNOON PCPN OCCURRING EARLIER. MVFR AT CRW WITH
DENSE RIVER VALLEY FOG EXPECTED AT CRW LATER AROUND 08-09Z.

ALL SITES WILL EXPERIENCE MVFR CONDITIONS AFTER 13Z SATURDAY...
EXCEPT FOR EKN WHICH COULD CLEAR BY 14Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: HIGH.

ALTERNATE SCENARIOS: TIMING AND EXTENT OF FOG COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
LOCALIZED IFR VISIBILITIES UNDER STORMS WITH MODERATE TO HEAVY
RAIN MAINLY EASTERN MOUNTAINS SITES SATURDAY AFTERNOON AND
EVENING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/TRM
NEAR TERM...ARJ
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...ARJ
Hazardous weather outlook, Aug 24, 2:46 AM EST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
346 AM EDT FRI AUG 24 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-250800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
346 AM EDT FRI AUG 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 24, 4:05 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
505 PM EDT FRI AUG 24 2012

WVZ035-242200-
RALEIGH WV-
505 PM EDT FRI AUG 24 2012

...A STRONG THUNDERSTORM WILL AFFECT THE BECKLEY AREA...

AT 502 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
BECKLEY...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR SHADY SPRING AROUND 520 PM...DANIELS AROUND
525 PM...BEAVER AROUND 530 PM...MACARTHUR AROUND 540 PM...CRAB
ORCHARD AROUND 550 PM AND COAL CITY AROUND 600 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 130...THE WEST VIRGINIA TURNPIKE BETWEEN
MILE MARKERS 34 AND 43.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3760 8123 3775 8135 3781 8104 3777 8100

25

The radar

The Charleston,WV radar (KRLX), 79 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Raleigh

When
August 24, 4:10 PM EST
Where
Raleigh County, (Bkw)raleigh Co Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.780, -81.120

A gust to 59 mph was measured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400551.